Live

Watch CBSN Live

Congress Looks at the Scourge of Ecstasy

Ecstasy, also called "Adam," "XTC," "hug," "beans," and "love drug," is a synthetic psychoactive drug with both stimulant (amphetamine-like) and hallucinogenic (LSD-like) properties. Its use is on the rise in teenagers so Senator Joseph Lieberman of Connecticut held a hearing of the Senate Committee on Governmental Affairs to learn more about the drug and how government can help combat the problem. The Early Show talked to Dr. Alan Leshner, who is a psychologist and the director of the National Institute on Drug Abuse. He testified at the hearing.

What was the purpose of the hearing and how successful was it?

The purpose was to make more people aware of the dangers of what some see as a benign drug. It is not a benign drug. We need broad public education on the issue and the hearing helped draw attention to the problem. Another goal of the hearing was to look at the role of the government in dealing with the problem and what’s needed in terms of coordination between state and local government.

What are the long-term dangers of Ecstasy?

It's a very powerful stimulant. It can increase heart rate, blood pressure, and body temperatures to very dangerous levels. It changes the brain even long after you stop taking the drug. Memory and mood problems are the biggest dangers and are what concern us most, because it damages the serotonin brain cells. For people who take Ecstasy at moderate to high doses, depletion of serotonin may be long term. This changes our memory process. A student who might normally get a 95% on an exam might have their score drop to 65% if he is suffering the aftereffects of using Ecstasy. These persistent deficits in serotonin are likely responsible for many of the long-lasting behavioral effects that the users experience. We're worried about a whole generation of young people who have had the edge taken off of their cognitive ability. This could be very problematic for our future. This is not a benign drug and kids and parent should realize it.

What about short-term problems?

There are parties called "raves" where kids stay up and dance all night long. At those parties, you find a lot of teens taking Ecstasy so they can stay awake. There is loud music, people get very hot, and temperatures can go way up. There have been many reports of convulsions in this environment. Anxiety attacks are another problem.

What symptoms can a parent look for in their kids?

Mood changes are common symptoms of Ecstasy use. People tend to suffer big mood swings and personality changes and they often have a big "crash" after an Ecstasy high. There can also be changes in school performance. Even subtle personality changes like irritability could be a sign if you suspect your kid is taking Ecstasy.

How big a problem is this?

One in nine high school seniors and 165,000 eighth graders have used the drug and the numbers are growing. Teens thinit's a harmless, fun drug because that's what the culture is telling them. They have a wonderful time, experience a tremendous state of euphoria, but they have to learn about the medical and long-term effects.

Recently we had a big scientific conference to talk about Ecstasy, and what we found is that even occasional use can bring long-term consequences. A person is susceptible to brain changes for a couple of weeks after use.
©MMII CBS Worldwide Inc. All Rights Reserved. This material may not be published, broadcast, rewritten, or redistributed

View CBS News In
CBS News App Open
Chrome Safari Continue